MENU
component-ddb-728x90-v1-01-desktop

Local leaders are training people how to use Narcan and recognize signs of overdose

Local leaders are training people how to use Narcan and recognize signs of overdose. // WSBT 22 Photo

The rising use of opioids has local leaders being proactive. They're training people how to use Narcan and recognize the signs of an overdose.

People were given a dose of Narcan to keep with them.

It's one thing to know how to spot an overdose, but it's another thing if you can act on it. Since minutes are crucial, they want people to have what they need to help save a life even before an ambulance arrives.

A large crowd wondering what they can do to help save a person's life.

John Horsley from Oaklawn says overdoses are a growing problem in St. Joseph County.

"There was like 435 doses of Narcan given by EMS. There was in the neighborhood of 40 to 50 overdose deaths last year,” said Horsley, Adult and Addiction Oaklawn Psychiatric.

Horsley was encouraged to see how many people wanted to help.

Kent Verhage is a volunteer fire fighter with Pine Township near Michigan City.

“We don’t have a lot of information on hand for ourselves along with Narcan kits. So it just seemed like a good opportunity to come and learn a little bit about it,” said Verhage.

He remembers watching Chicago police revive someone.

“You get that dose and the person is on deaths door and then they are up,” said Verhage.

17-year-old Philip Strimbu found a man slumped over in his car last year and called 911.

“I just feel like if I was better equipped with things, I could have helped save him quicker or other people in the future,” said Strimbu, attended Narcan training.

Strimbu says he is working to become a police officer.

"If you can make a difference in someone’s life by saving them, I feel like it’s good to have the proper equipment to do that and training,” said Strimbu. “It’s everywhere now a days, it can be at the grocery store, someone can overdose. It can be in your family.”

Horsley says there are clear signs to look for.

“Loss of consciousness, blue lips, blue fingernails, can't arouse them, cant wake them up. A gurgling sound, that would be a later stage of an overdose,” said Horsley.

“I’m not here to render treatment for the addiction, but if you are overdosed I’m here to help with that,” said Verhage.

Horsley says people who relapse after a period of time of being clean have a higher risk of overdosing again. He also says with Fentanyl in the county, it could negate a dose of Narcan.

That's why he says it's important to give a dose and call 911 so they can give more if needed.

close video ad
Unmutetoggle ad audio on off

Trending